The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Fear of medication

Hi everyone,

I’ve been having a really tough time with this. My symptoms have got so bad I can barely function anymore. My head is spinning all day everyday, I am an absolute mess. I took amitriptyline for a few days but just stopped because to be honest I gave up. I’ve given up. I’m turning here again as I know you understand. I know deep down I need medication but I have this ridiculous medication phobia and it’s out of control. My doctor says I need to give it another go. My symptoms are so bad I just really don’t want to do anything that could make it worse. It’s too bad already. My relationships with friends and loved ones are falling apart. I spend all day in bed because I can’t bare to move because of the dizziness and vertigo. I just don’t know what to do. I’m 22 and I miss my life so much.

I know I will have to try the medication again and it’s up to me to do it, but does anyone have any advice? :frowning:

I have amitriptyline and diazepam (Valium) when needed to try. My main fear is that it’ll put me in a position where I can’t even move. I feel near to that already without adding anything else.

I apologise for the hopelessness of this post. I don’t know where to turn. Deep down I know I need to do something.

Thank you

2 Likes

You poor dear!

But have to tell you: get back on the Amitriptyline! It was a life saver (almost literally) for me. You almost certainly won’t have to take it forever, just use it for now.

You won’t regret it: you may get your life back and your sanity and a very important feeling of hope.

10mg wasn’t enough for me but you should go up in stages.

20mg made an incredible difference, I was able to function, work and enjoy myself socially. I reconnected with friends.

It’s not a silver bullet, and you’ll probably still have some symptoms, but you will no longer be a mess.

I took it for 1.5 years and have zero ill effects long term and it was easy to come off of.

Avoid use of Benzos as much as possible.

Hugs from us all here!

2 Likes

Hi Ray

As you so rightly say you need to do something. As I see it at this moment in time you have three choices. They are: medication, medication or medication. In your case Amitriptyline. You really need to take it, and gradually increase it until it makes you feel better. Personally I would dump the Valium. Surprised you were even prescribed them.

When it comes to taking preventatives, the Ami, Get this straight. Something has caused you to develop this balance disorder called VM/MAV. Taking preventatives didn’t do this, the root cause of the condition did and incidently it’s unlikely you will ever know what that was. There is the probability the medication, any medication, might make you temporarily feel worse but ultimately you will improve. Recovery mightn’t be fast, will be gradual and although you will see much improvement on the way could take a year. What better reason to start with immediate effect. From my own experience I would say untreated things could gradually become even worse. Actually lying in bed and not using your balance system for long will make you less able to move than anything. In the unlikely event a drug stopped you moving that would be a medication induced side effect and such side effects would go away once you stop taking the offending drug. So all these fears are just little niggles in your head because you are apprehensive. Totally irrational. It’s what is holding you back from that first step towards improvement.

From my own experience which you can read in my Personal Diary I understand exactly where you are. Been there spent 8 days unable to move on more occasions than I remember and it just got worse and worse. Once I found out there was medication available I was in there like a shot. It worked for me. No reason it shouldn’t work for you. But first you gotta just swallow those little pills. Good Luck.

2 Likes

Hey Ray, I know exactly how you feel. I was first prescribed Paxil before I knew I had MAV and it toughed it out from encouragement from friends and family and it made things worse for me. After that I swore I would never take meds again. Extreme fear of meds! Well… a year of suffering… then I decided to try again and I’m glad I did.

Honestly it’s possible that Ami will make you feel worse, it happens. But even if it does make you worse you will still get better in the long run if you find the right med for you.

The best way I’ve found to get over medication phobia is to start taking extremely low doses at first - tiny doses that you know shouldn’t do anything at all. Crush the starting dose pill (not extended release however) and take something like 1/10 dose. Then start increasing a bit from there over time. This is how I started both Topomax and Verapamil. By the time I got to try Ami, I just took 10mg at once and wasn’t really scared anymore.

Good luck, I really can empathize with how you feel. Let us know how you are doing, ok?

4 Likes

thank you @turnitaround, @Onandon03 and @ander454 :). I think the reason I’m so scared is because my dizziness has become so extreme and I can’t imagine how I would cope if it got worse. It’s like I’m waiting for the ‘right time’ to start the ami but there never seems to be a right time. And my symptoms are just getting worse and worse the longer it goes on, I’m going to try again at taking it tonight. Each time I try I have a panic attack and get so dizzy I just want to lay down until it passes. I hope it calms me down. Thank you again for your responses, they’re really encouraging and I truly appreciate it.

3 Likes

You are right. There never will be a ‘right time’. It’s much like all the dizzy people who don’t take (the essential) daily walk outside and their comment ‘Cant do it today. I will start as soon as I am feeling better.’. tonight just take a tiny tiny bit, so small you can convince yourself it cannot possibly do you any harm. But before you take it make sure you have a Distraction Action Plan set up. Depending on disability this could be favourite DVD to watch or long phone call to a Good Friend who will talk about something else completely. Take your mind off it. You will be fine.

1 Like

You could try Nortriptyline which is said to have fewer side effects than Ami. I started on the Ami but due to side effects that I could not tolerate, I ended up switching to the Nort and it has been great. I don’t like taking meds either, so I was really worried about trying so many different ones. The only side effects I get from Nort are dry mouth and some constipation, for which I just take Movicol and no longer have any issues. It is worth a try, especially when you really seem to be at rock bottom anyway. I feel for you, but I know that it will get better. Take care.

1 Like

Hi Ray

Firstly, you can and will improve.

Secondly, keep trying Different meds until you find the right one.

DO NOT take amitriptyline if it makes you feel depressed. It is a known side effect. Try a different type of med.

Read my thread THE PIZOTIFEN DIARIES - I was very bad, Really in a bad place, and now I’m 100% fine.

With this condition, some meds work for some people and not for others. I found the 2nd and 5th ones I tried actually helped. The rest made me worse or had no effect.

It’s a horrible condition but you will be amazed how well you can recover from it when you find the right meds and lifestyle changes.

Feel free to message me if you are down in the dumps.

3 Likes

PS I had the worst day of my life on amitriptyline - so if it doesn’t work for you, you are not alone. But do try something - there are loads of potential meds for this, all different.

Make sure you see a specialist neuro otologist who really understands the condition - even if you have to pay. It’s worth it.

Dr Surenthiran in the UK. If you are elsewhere, you can get recommendations from this site.

1 Like

Thank you. I’ve taken 5mg for the past couple of nights and don’t feel any different, my anxiety about it has eased a little but im only going to increase when I feel comfortable still a bit scared but i’m sure it will ease the mor I take it :slight_smile: .

1 Like

Thanks for the suggestion :slight_smile: I’ll definitely give it a try if I don’t get on with ami. Thank you for giving me hope that it will get better I appreciate that so much.

1 Like

Thank you so much. I’ve started on the ami again and will keep an eye on how I feel. I read through your thread and loved it, it gave me a lot of hope. So glad you’ve found relief. My mum is actually on pizotifen after experiencing a similar thing to me with migraine and told me to try it. Maybe I should ask my doc. I think part of my fear is ‘what if it doesn’t work’ but it’s good to know I will probably eventually find what does. I’m waiting for Dr Surenthiran’s office to call me back to get me booked in- heard great things :slight_smile: Thanks again for your response, I really appreciate it.

Read the Dr S clinic closing thread. I understand he is only seeing private patients.